Kentucky, 2010

Strong Wind in Kentucky, November 16, 2010

November 16, 2010 · NWS JKL · 16 events in 14 counties and zones

During the day of November 16th, a low pressure system continued to intensify and deepen as it traveled northeast along the windward side of the Appalachians. The associated cold front produced strong nonconvective winds and a Lake Wind Advisory needed to be issued.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$9,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the day of November 16th, a low pressure system continued to intensify and deepen as it traveled northeast along the windward side of the Appalachians. The associated cold front produced strong nonconvective winds and a Lake Wind Advisory needed to be issued. There was also enough instability for a thunderstorm to develop that was able to produce severe criteria winds. The winds did not subside till shortly after sunset. According to the south Kentucky KECC, hundreds of people were without power in Pulask, McCreary, and Wayne counties, due mostly to fallen trees and limbs during the afternoon and evening hours of November 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 16, 12:31 PM EST, 29 minutes earlier.

Area forecast discussion, Nov 16, 12:31 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1231 PM EST TUE NOV 16 2010

.SHORT TERM.../THE REST OF TODAY/

CURRENT IR AND RADAR AS OF 15Z SHOW A DRY SLOT DEVELOPING OVER THE
EASTERN KENTUCKY RANGES SO HAVE TRIMMED BACK THE POPS IN THOSE AREAS.
THE COLD FRONT AS OF 15Z STILL EXTENDS SOUTH THROUGH CENTRAL KENTUCKY
AND WILL MOVE TROUGH EASTERN KENTUCKY BY LATE THIS AFTERNOON AND
WILL FILL CATEGORICAL POPS BACK THROUGH EASTERN KENTUCKY ASSOCIATED
WITH THE FRONT LATER TODAY. CONCERN OUT AHEAD OF THE FRONT. SOME HIGH
RETURNS IN THE CELLS IN CENTRAL TENNESSEE SHOW SOME INSTABILITY. JKL
PROFILES TODAY DO SHOW 200 J/K THIS AFTERNOON BUT IS VERY BRIEF SO
AND WEAK SO DID DOWNGRADE BUT KEPT IN SHOWERY ACTIVITY TO SHOW SOME
INSTABILITY. CONCERNING TEMPERATURES TODAY...EXPECT LITTLE DIURNAL
VARIATION AND CLOUD COVER WILL KEEP TEMPERATURES IN THE LOWER 50S SO
DID ADJUST TEMPS DOWN A COUPLE OF DEGREES.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/

THE MODELS ARE IN GENERAL AGREEMENT WITH THE TIMING OF THE UPPER AIR
FEATURES...HOWEVER THERE ARE SOME DIFFERENCES IN THE TIMING OF SOME
OF THE SURFACE FEATURES. USED A BLEND OF THE 21 GMT SREF AND THE 00Z
GMT NAM FOR MAKING CHANGES TO THE PREVIOUS FORECAST. THERE IS
CURRENTLY A WARM FRONT DRAPED ACROSS EASTERN KENTUCKY WITH A FRONTAL
WAVE OFF TO THE SOUTHWEST OF THE AREA. SO MUCH WILL DEPEND ON THE TRACK
OF THIS LOW AS IT MOVES TO THE NORTHEAST. I A FAVORING A LOW TRACK
THAT MOVES ACROSS CENTRAL KENTUCKY. WITH THIS TRACK...THE WARM FRONT
WILL MOVE TO THE NORTH AND THEN A COLD FRONT WILL PASS ACROSS THE
AREA THIS AFTERNOON. THERE WILL BE A SLIGHT RISK FOR SOME ISOLATED
THUNDERSTORMS EMBEDDED INTO THE RAIN OUT AHEAD OF THE COLD FRONT. THE
NAM BUFR SOUNDING FOR JACKSON WAS INDICATING A MINUS 2 LI FOR LATE
THIS AFTERNOON. ONCE THIS SYSTEM MOVES ACROSS THE AREA THERE WILL BE
ANOTHER SHORT WAVE WHICH WILL MOVE ACROSS THE AREA ON THURSDAY
MORNING. THIS SYSTEM WILL BE ABLE TO PRODUCE SOME SNOW ALOFT. THE
QUESTION IS WHETHER ANY OF IT WILL BE ABLE TO SURVIVE AS IT FALLS
THROUGH 4 TO 5 K OF ABOVE FREEZING TEMPS ON THE WAY DOWN. DID NOT PUT
A MIX IN THE FORECAST...HOWEVER I WOULD NOT BE TO SURPRISED TO SEE A
MIX ON SOME OF THE RIDGE TOPS ON THURSDAY MORNING. FOR TEMPS...I
NUDGED THEM TOWARD THE BIAS AND ELEVATION CORRECT NAM MOS.

.LONG TERM.../WEDNESDAY THROUGH MONDAY/

THE MODELS ARE IN GENERAL AGREEMENT ALOFT WITH THE LONGWAVE PATTERN
AFFECTING THE NATION THROUGH THE EXTENDED PORTION OF THE FORECAST.
THEY BEGIN WEDNESDAY MORNING WITH A TROUGH EXITING THE OHIO VALLEY TO
THE EAST AND ANOTHER INBOUND FROM THE ROCKIES. THIS LATTER FEATURE IS
STILL EXHIBITING LARGER THAN OPTIMAL MODEL SPREAD AS IT CROSSES THE
HIGH PLAINS HEADING DUE EAST TO THE OHIO VALLEY. THE ECMWF IS THE
SLOWEST AND FURTHEST SOUTH WITH THE LOW. WITH THE AMPLIFYING TREND
AND ALL MODELS SLOWING IT DOWN HAVE FOLLOWED ITS SOLUTION MOST
CLOSELY. BY WEDNESDAY EVENING THE LOW FROM THE ECMWF IS SUBSTANTIALLY
SLOWER AND DEEPER THAN THAT FROM THE GFS AND GEM. HOWEVER...BY 12Z
THURSDAY THE ECMWF HAS NOW OPENED IT UP ENOUGH THAT IT IS ONLY A HALF
A BEAT BEHIND THE OTHER MODELS IN BRINGING IT INTO THE TENNESSEE
VALLEY. NOW THAT IT IS MOVING WITH THE FLOW...THE WAVE PASSES
THROUGH THE SOUTHERN APPALACHIANS DURING THE DAY THURSDAY REACHING
THE SOUTHEAST COAST BY EVENING. IN THE WAKE OF THIS...BROAD FLAT
RIDGING PUSHES EAST INTO THE AREA TO CLOSE OUT THE WORK WEEK. THIS
RIDGE THEN BUILDS THROUGH THE WEEKEND KEEPING ANY RIPPLING WAVES OFF
TO THE NORTH AND WEST. A DEVELOPING TROUGH TO THE WEST WILL THEN
FURTHER BUCKLE THE...NOW SOUTHEAST...RIDGE ON SUNDAY...LIKELY
KEEPING EAST KENTUCKY HIGH AND DRY...BUT ALLOWING FOR A BAND OF
ENERGY TO CREEP CLOSER FROM THE MID MISSISSIPPI VALLEY AND UPPER
MIDWEST. THE TROUGH WILL THEN SUPPRESS THE RIDGE A BIT MORE TO THE
SOUTH TO START THE NEW WORK WEEK AS MINOR WAVES WIGGLE PAST.
FOLLOWED THE ECMWF CLOSEST THROUGH FRIDAY AND THEN WENT WITH MORE OF
A BLENDED SOLUTION THEREAFTER.

SENSIBLE WEATHER WILL FEATURE HIGH PRESSURE BUILDING INTO THE AREA ON
WEDNESDAY IN THE WAKE OF THE RAIN PRODUCING STORM EXITING OFF TO THE
NORTHEAST. HOWEVER...CLOUDS WILL SPREAD INTO THE AREA FROM THE WEST
LATER THAT NIGHT AHEAD OF THE NEXT CLIPPER-LIKE SYSTEM MOVING ALMOST
DUE EAST FROM THE HIGH PLAINS. THIS MOISTURE STARVED LOW PASSES
THROUGH KENTUCKY WEDNESDAY NIGHT AND THURSDAY WITH ENOUGH DYNAMICS TO
YIELD A DECENT CHANCE OF RAIN. THE THERMAL PROFILE THROUGH THIS EVENT
INDICATES THAT ONLY RAIN CAN BE EXPECTED...EVEN IN THE HIGHER TERRAIN
OF THE FAR EAST. FOLLOWING THIS...QUICKLY MODERATING HIGH PRESSURE
WILL SPREAD OVER THE REGION AND RENEW OUR RECENT DRY WEATHER AND
ABOVE NORMAL TEMPERATURES DURING THE WEEKEND. THE HIGH SHIFTS FAR
ENOUGH EAST ON MONDAY SO THAT A CHANCE OF SHOWERS RETURNS...MAINLY TO
THE NORTHWEST...AS LOW PRESSURE BUILDS OVER THE HIGH PLAINS TO START
THE WORK WEEK.

FOR TEMPERATURES...FOLLOWED A BLEND OF THE INHERITED GRIDS AND THE
GUIDANCE FROM HPC. KEPT THE TERRAIN INFLUENCE TO A MINIMUM THROUGH
THE FIRST HALF OF THE EXTENDED BEFORE INCREASING IT OVER THE WEEKEND.
AS FOR POPS...HAVE ENDED UP CLOSE TO THE MEX NUMBERS THROUGH
THURSDAY...THOUGH DID GO A BIT LOWER OVER THE WEEKEND...BUT WAS
SIMILAR ON MONDAY.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

RAIN WILL CONTINUE TO IMPACT THE AREA CREATING REDUCED VISIBILITY IN
RAIN AND MIST. LOW CEILINGS WILL ALSO BE PRESENT THROUGH THE EVENING
AND INTO TONIGHT AS WELL. FRONTAL PASSAGE SHOULD OCCUR AROUND 00Z
WITH WINDS SHIFTING TO THE WEST AND GUSTING TO NEAR 20 KNOTS IN SOME
LOCATIONS. JKL...LOZ...AND SME WILL EXPERIENCE IFR CONDITIONS THROUGH
THE EVENING WITH CONDITIONS CLEARING WEDNESDAY SHORTLY AFTER SUNRISE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ/SHALLENBERGER
LONG TERM....MACZKO
AVIATION...JJ/SHALLENBERGER
Hazardous weather outlook, Nov 16, 10:26 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1026 AM EST TUE NOV 16 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171830-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1026 AM EST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY DENSE FOG...WITH VISIBILITIES ONE-QUARTER MILE OR LESS CAN
BE EXPECTED ON RIDGE TOPS TODAY.

PATCHY DENSE FOG CAN BE EXPECTED TONIGHT IN THE VALLEYS AND
RIDGETOPS. VISIBILITY WILL BE DOWN TO A QUARTER MILE OR LESS AT
TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/SHALLENBERGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 strong wind. Local standard time, as filed.

Strong Wind, Pike

When
November 16, 1:00 PM EST to 1:30 PM EST
Where
Pike forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
November 16, 1:30 PM EST to 2:00 PM EST
Where
Pike forecast zone
Measured
28 kt (32 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
AWOS
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Strong Wind, Knott

When
November 16, 3:00 PM EST to 3:30 PM EST
Where
Knott forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Strong Wind, Morgan

When
November 16, 3:00 PM EST to 3:30 PM EST
Where
Morgan forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Strong Wind, Rowan

When
November 16, 3:00 PM EST to 3:30 PM EST
Where
Rowan forecast zone
Measured
23 kt (26 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
RAWS
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
November 16, 3:30 PM EST to 4:00 PM EST
Where
Wayne forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
AWOS
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
November 16, 4:00 PM EST to 4:30 PM EST
Where
Jackson forecast zone
Measured
32 kt (37 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Strong Wind, McCreary

When
November 16, 4:00 PM EST to 4:30 PM EST
Where
McCreary forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Strong Wind, Owsley

When
November 16, 4:00 PM EST to 4:30 PM EST
Where
Owsley forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Strong Wind, Martin

When
November 16, 4:00 PM EST to 4:30 PM EST
Where
Martin forecast zone
Measured
27 kt (31 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
RAWS
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Strong Wind, Laurel

When
November 16, 4:30 PM EST to 5:30 PM EST
Where
Laurel forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
ASOS
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
November 16, 4:30 PM EST to 5:00 PM EST
Where
Pulaski forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
AWOS
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Strong Wind, Whitley

When
November 16, 4:45 PM EST to 5:15 PM EST
Where
Whitley forecast zone
Measured
20 kt (23 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
AWOS
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
November 16, 5:00 PM EST to 6:00 PM EST
Where
Montgomery forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
AWOS
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Strong Wind, Breathitt

When
November 16, 6:00 PM EST to 7:00 PM EST
Where
Breathitt forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
ASOS
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Strong Wind, Morgan

When
November 16, 7:40 PM EST to 7:45 PM EST
Where
Morgan forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

A nine inch diameter tree was blown down in Relief.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263221, 266206, 263217, 263219, 266208, 266203, 263215, 263218, 263220, 266207, 266198, 266199, 266204, 266209, 266197, 269153.